Journal of Symbolic Logic

Thorn-forking in continuous logic

Clifton Ealy and Isaac Goldbring

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study thorn forking and rosiness in the context of continuous logic. We prove that the Urysohn sphere is rosy (with respect to finitary imaginaries), providing the first example of an essentially continuous unstable theory with a nice notion of independence. In the process, we show that a real rosy theory which has weak elimination of finitary imaginaries is rosy with respect to finitary imaginaries, a fact which is new even for discrete first-order real rosy theories.

Article information

J. Symbolic Logic, Volume 77, Issue 1 (2012), 63-93.

First available in Project Euclid: 20 January 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Ealy, Clifton; Goldbring, Isaac. Thorn-forking in continuous logic. J. Symbolic Logic 77 (2012), no. 1, 63--93. doi:10.2178/jsl/1327068692.

Export citation


  • H. Adler A geometric introduction to forking and thorn-forking, Journal of Mathematical Logic, vol. 9(2009), no. 1, pp. 1–20.
  • I. Ben Yaacov Simplicity in compact abstract theories, Journal of Mathematical Logic, vol. 3(2003), no. 2, pp. 163–191.
  • –––– Continuous and random Vapnik-Chervonenkis classes, Israel Journal of Mathematics, vol. 173(2009), pp. 309–333.
  • –––– On theories of random variables, submitted.
  • I. Ben Yaacov, A. Berenstein, C. W. Henson, and A. Usvyatsov Model theory for metric structures, Model theory with applications to algebra and analysis, London Mathematical Society Lecture Note Series (350), vol. 2, Cambridge University Press, Cambridge,2008, pp. 315–427.
  • I. Ben Yaacov and H.J. Keisler Randomizations of models as metric structures, Confluentes Mathematici, vol. 1(2009), no. 2, pp. 197–223.
  • I. Ben Yaacov and A. Usvyatsov Continuous first order logic and local stability, Transactions of the American Mathematical Society, vol. 362(2010), no. 10, pp. 5213–5259.
  • A. Berenstein and A. Villaveces Hilbert spaces with generic predicates, submitted.
  • S. Carlisle Model theory of $\mathbb{R}$-trees, Ph.D. thesis, University of Illinois at Urbana-Champaign,2009.
  • C. Ealy and A. Onshuus Characterizing rosy theories, Journal of Symbolic Logic, vol. 72(2007), no. 3, pp. 919–940.
  • C. W. Henson and H. Tellez Algebraic closure in continuous logic, Revista Colombiana de Matemáticas, vol. 41(2001), pp. 279–285.
  • H. Jerome Keisler Randomizing a model, Advances in Mathematics, vol. 143(1999), no. 1, pp. 124–158.
  • J. Melleray Topology of the isometry group of the Urysohn space, Fundamenta Mathematicae, vol. 207(2010), no. 3, pp. 273–287.
  • A. Onshuus Properties and consequences of thorn-independence, Journal of Symbolic Logic, vol. 71(2006), no. 1, pp. 1–21.
  • B. Poizat A course in model theory: An introduction to contemporary mathematical logic, Universitext, Springer-Verlag, New York,2000.
  • A. Usvyatsov Generic separable metric structures, Topology and its Applications, vol. 155(2008), no. 14, pp. 1607–1617.
  • F. Wagner Simple theories, Kluwer Academic Publishers, Dordrecht,2000.